Publications & Reports

Nucleoside analogues and neuropathy in the era of HAART.

Catherine L Cherry, Justin C McArthur, Jennifer F Hoy, Steven L Wesselingh
Department of Infectious Diseases and Microbiology, The Alfred Hospital, Commercial Road, 3181 Prahran, Melbourne, Vic, Australia. kate.cherry@med.monash.edu.au

Abstract

BACKGROUND: Sensory neuropathies occur commonly in the setting of HIV infection. Sensory neuropathy (SN) is clearly associated with HIV itself, and in this context develops in association with increased macrophage activation in the peripheral nervous system. A clinically identical SN may also occur as a consequence of exposure to some HIV treatments. In this setting, impaired mitochondrial function is thought to play a role in the development of neurological dysfunction.

OBJECTIVE: This review explores the evidence for the neurotoxicity of HIV and HIV treatments, the effect of nucleoside reverse transcriptase inhibitors on mitochondria, and the likely associations between these.

CONCLUSIONS: Dideoxynucleotide drugs are commonly associated with SN. The nucleoside reverse transcriptase inhibitors inhibit mitochondrial DNA synthesis and may thus exacerbate existing viral-induced nerve damage.

Publication

  • Journal: Journal of clinical virology : the official publication of the Pan American Society for Clinical Virology
  • Published: 01/02/2003
  • Volume: 26
  • Issue: 2
  • Pagination: 195-207

Author

Health Issue